MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER KIT; NRY

PENUMBRA, INC. PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER KIT; NRY
Catalog Number 5MAXACE064KIT-A
Medical Device Problem Codes Break (1069); Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/07/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right m1 segment of the middle cerebral artery (mca) using a penumbra system ace 64 kit (kit).During the procedure, the physician inserted the penumbra system ace 64 reperfusion catheter (ace 64) through another manufacturer's sheath and then advanced the ace 64 to the face of the clot.Next, the penumbra hi-flow aspiration tubing (tubing) was connected and aspiration was initiated.As the physician pulled the ace 64 back from the clot, the hub separated from the ace 64.The physician immediately turned off the aspiration, disconnected the tubing and removed the ace 64 from the patient.Another kit was opened and a new ace 64 was introduced to the face of the clot.The same tubing was connected and aspiration was restarted.As the physician began to aspirate, he had trouble applying enough force on the tubing to get it to stay on.After much effort, the physician was able to get the flow switch completely to the "on" position.The procedure was completed without further issues and the clot was removed using solumbra technique.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the penumbra system ace 64 reperfusion catheter (ace64) strain relief was kinked approximately 1.2 cm from the hub.The ace64 was fractured underneath the strain relief.The coil wire of the catheter shaft was partially unraveled, which caused the shaft to fall out of the ace64 strain relief.Conclusion: evaluation of the returned device revealed that the ace64 was kinked and fractured under the strain relief.This type of damage typically occurs due to improper handling during use.If the ace64 is forcefully manipulated at extreme angles during use, damage such as this may occur.Penumbra catheters are 100% visually inspected during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER KIT
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5704614
Report Number3005168196-2016-00759
Device Sequence Number10890266
Product Code NRY
UDI-Device Identifier00814548016481
UDI-Public00814548016481
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K152541
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/09/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/07/2018
Device Catalogue Number5MAXACE064KIT-A
Device Lot NumberF65979
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/27/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/09/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/07/2016
Supplement Report FDA Received Date08/17/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1